Michigan, 2023Flash Flood and Damaging Wind in Michigan, July 28 to 29, 2023
July 28 to 29, 2023 · NWS IWX · 2 events in 1 county or zone
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain that produced some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along a stalled frontal boundary on the evening of July 28th. These storms developed in clusters and were slow moving with heavy rain that produced some flooding. A small cluster of storms also produced brief wind damage during the morning hours of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 28, 2:25 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 28, 2:25 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
325 AM EDT Fri Jul 28 2023
.SYNOPSIS...
Issued at 343 PM EDT Thu Jul 27 2023
Key Messages:
Temperatures trend upwards today with the combination of heat and
humidity to push heat indices from 100 to 107 degrees late this
afternoon into the evening before dropping off after 8 pm ET.
Potential exists for record high temperatures to be broken with
current record at Fort Wayne of 98 degrees and South Bend of 100
degrees.
A front will move south and be the focus for several rounds of
showers and storms this evening into early Saturday. A few severe
storms possible.
The air quality alert remains in effect for today for elevated
levels of pollutants expected across much of northern Indiana and
far southwest Michigan.
&&
.SHORT TERM...(Today and Tonight)
Issued at 323 AM EDT Fri Jul 28 2023
The heat builds north today where the combination of heat and
humidity will create heat indices from 100 to 107 degrees this
afternoon into the evening. Models in good agreement for the front
that extends southwest across the northern Great Lakes to move
south and east, with showers and thunderstorms developing across
Lake Michigan into northern Indiana this evening. Current
convection to the west is decaying while moving east and will
monitor for changes to going forecast. SPC has a level 2 (slight)
risk for severe weather with the severe threat to exist until
around midnight then showers and thunderstorms weakening overnight
and exiting southeast of the forecast area mid morning Saturday.
Precipitable water ratios near 2 inches across the north where
heavy rainfall wil be a concern for localized flooding if
thunderstorm training occurs this evening.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 323 AM EDT Fri Jul 28 2023
Saturday showers and the chance for thunderstorms decreases north to
south as the front slowly moves south. Then drier and cooler air
into early next week as high pressure moves across the Great Lakes
and east by Wednesday with the potential for showers and
thunderstorms to return beyond.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 323 AM EDT Fri Jul 28 2023
Greater confidence that morning convection over Wisconsin will
become increasingly outflow dominant and decay with time,
especially given downstream convective inhibition, residing over
western Michigan/northern Indiana. Morning fog should remain
limited/shallow/isolated given low temperatures a few degrees
above crossover temperatures. Best chance of convection relegated
to late in the forecast period. Upstream initiation late
afternoon/early evening across northern Iowa/southern Wisconsin
where highly unstable airmass reservoir develops amid mid/upper
90s temperatures over middle 70s surface dewpoints. Decent
Activity to spread east/southeast through southern Lower Michigan
into northern Indiana after 02 UTC. Additional round of storms
possible about 3-4 hours later associated with stronger shortwave,
though depleted instability across northern Indiana leads to low
confidence at this time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until midnight EDT /11 PM CDT/ tonight for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
203-204-216.
MI...Heat Advisory until midnight EDT tonight for MIZ078>081-177-277.
OH...Heat Advisory until midnight EDT tonight for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Keck
SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 28, 3:30 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
430 AM EDT Fri Jul 28 2023
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
430 AM EDT Fri Jul 28 2023 /330 AM CDT Fri Jul 28 2023/
...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 107 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.
There is a slight risk for severe thunderstorms throughout the
forecast area today and tonight. The greatest risk will be this
evening through midnight as a front moves south and is the focus for
storm development. Damaging winds and large hail are the primary
threats with heavy rainfall possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
430 AM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms today and tonight.
Additional strong thunderstorms will poise the threat for damaging
winds and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms will be possible Saturday and end from the
north to south across the forecast area through the day. No
hazardous weather is expected Sunday through Thursday at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Thunderstorm Wind, Berrien
- When
- July 28, 5:17 AM EST to 5:18 AM EST
- Where
- Berrien County, 1.72 mi SE of Mt Tabor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.860, -86.380
Large tree branches were blown down on Glendora Rd, north of Reed Road.
Flash Flood, Berrien
- When
- July 29, 1:00 AM EST to 3:34 AM EST
- Where
- Berrien County, 1.72 mi NE of New Buffalo to 1.54 mi N of Edgewater
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -86.730
Water rushing across the roadway. Lots of flooding in Hickory Creek Park in Stevensville. 4.91 inches of rain fell in Niles and 5.14 inches in St. Joseph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130464, 1123895.